Benepali versus enbrel - worried?

Hi there, I have been injecting Enbrel for two years and it has made a difference (I have psoriatic arthritis and ankylosing spondylitis), I also inject methotrexate. I have now received a letter from my hospital informing me they are withdrawing Enbrel and replacing it with a"biosimilar" benepali to save money. Is there anyone out these who has experienced similar oe. changing from Enbrel to Benepali, and did they experience any side effects, I am quite concerned because this is new and they do not know what the long-term side effects are.

16 Replies

oldestnewest
  • I had to change from enbrel to benepali about four months ago and like you I was concerned because it's new and I didn't like the idea of being one of the first to use it. However, the changeover was problem free, I have had no side effects so far and it seems to be as effective as the enbrel. I find the pen easier to use than the enbrel pen and it is almost pain free! Good luck with it, I hope it works well for you.

  • Thanks Astral, I hope it works well too.

  • Hi I'm on Benepali and it's been working great up until this weekend when the fatique kicked in, but I think because I've been pain free I've been over douning it at the gym and it's caught up with me so I'm relaxing in bed today

  • Hi I've switched from enbrel to benapali too and have found after a few weeks on it my fatigue has gotten worse. I am worried that it is not working well. Did your fatigue improve?

  • Hi pm52

    You could be me posting, I too am about to be switched onto Benepali so totally understand your concerns.

    I've got 5 weeks of Enbrel left and the Benepali is being delivered next week.

    I've heard the injection us even easier than Enbrel.

    My Rheumy nurse said to think about it like Nurofen ( brand name) and Ibruprofen (generic)

    So the active ingredient in both Enbrel and Benepali is Etanercept.

    Good luck and we can compare notes in a few weeks time.

    Mx

  • Hi Mandalou. thanks for your message, I have 4 weeks Enbrel left and have no idea when the Benepali is being delivered, just received a letter from the hospital saying they would be in touch again, so now worrying that there may be a gap. Will let you know how I get on and we can compare notes. x

  • Dear pm52,

    Hopefully the posts above have reassured you somewhat regards the Biosimilar you have been switched to but please do contact the NRAS Helpline or contact your rheumatology team if you have any other concerns or questions.

    NRAS has been involved in previous NHS England workshops on Biosimilars and we have lots of information about them on our website here: nras.org.uk/biosimilars

    We are also keen to hear your experiences (both positive and negative) about switching to Biosimilars so please do get in touch with us using the email address on our website.

    Kind regards

    Emma-NRAS

  • Hi I have just joined here after discovering these posts. Like the others I have switched from enbrel to benepali and after a few weeks I have found that my fatigue has gotten noticeably worse and I am worried that benepali may not be working quite as well for me. I was wondering if you have been informed of many people experiencing what I've described or if it could just be a flare up for me? Thanks

  • Thanks for your reply Emma, but I have not switched. The pharmacist at my hospital tried to persuade me but both my physiotherapist and even my consultant quietly advised to remain on Enbrel as long as I can. At the moment I can choose, I guess the time will come when I will have no choice and I will be moved over to Benepali, but from what I have heard it is not as good, so I am sticking with Enbrel for as long as possible.

  • Thank you Emma, I will have a look at that link to your website and will let you know how I get on - good or bad.

  • Hi, I switched from enbrel to benepali and three weeks later my fatigue is the same as before starting enbrel. I also notice more pain and stiffness, it is definitely not working for me unfortunately :(

  • Oh dear, that is not good, any chance of going back or is it too late? I am glad I had the choice and stayed with Enbrel.

  • I was on Enbrel for more than 7 years and considered it a miracle drug as it alleviated all of my symptoms and no more pain, prior to Enbrel I was on a cocktail of NSAIDs, painkillers and narcotics.

    I was changed over to Benepali at the end of January 17 and by the end of March started getting pain again. I've just been to see my physio today and all of my measurements are worse than they were at my last assessment in March 17 and my pain scoring has gone from a set of zeros to a mix up to 8. I feel as though Bengali "runs out" by Thursday and I have to take painkillers again.

    I'm really upset that my limited mobility has decreased and am now under review to go back on Enbrel.

    To add insult to injury, I read a report today that stated Bengali is 10% cheaper than Enbrel and find it hard to believe that I (and presumably others too) are having to change for such meagre savings.

  • Hi,

    I was taking Enbrel for a few years following more than seven years of Methotrexate.

    I was switched to Benepali, with no notice from my consultant. I was informed by the medication delivery team that I had been changed over. This was about 4 months ago. My PsA has slowly been taking over me since then; fatigue, niggling pains turning into major aches. Can't sit comfortably for more than half an hour - can't lay for more than an hour. I'm fed up of my body aching. NSAIDs aren't touching it. Cocodamol works for an hour but leaves me feeling spaced.

    Sorry this is turning into a bit of a rant! I try to stay positive and see the glass as half full but somedays.......

    I truly hope Benepali works/ed for you.

    Once diagnosed with a degenerative disease, you slowly accept that you will never return to your pre-diagnosed form but are extremely thankful for the good days.

    BTW, was informed by my dermatologist that Enbrel costs £716 per four injections where as Benepali is £656 per four injections. £60 per month difference.

  • I have been switched to Benepali from several years doing well on Enbrel. Prior to my first injection, I had to have a small operation on my ear so I had to leave off injections for 2 weeks before and 2 weeks after the op. By the time I came to take an injection, it happened to be my first Benepali, and I was really in need of help! Within hours, I felt the worst joint calming down. I was thrilled to bits that it was apparently working so well and so quickly. I was also relieved because a new drug, however 'similar' is not the same. However, within 48 hours, I developed an awful chesty cough. It totally knocked me over. I saw my Gp and they thought it was nasty enough to have a chest XRay, sputum sample sent off and blood tests. Meanwhile, I was back home coughing, feeling dreadful and not knowing what to do. I returned to the GP days later to see if they could maybe give me precautionary antibiotics in case there was an infection. I had Doxycycline and after an initial improvement, the cough continued but not so bad. Two weeks later, my joints hurt so much and with advice to continue with Benepali 48 hours after my last antibiotic, I had another injection. 48 hours later, the cough returned with a vengeance and my joints flared. The consultant says the cough is coincidence and the flare is secondary to that. He has asked my GP to review me again. They have the results and XRay etc were all normal and the bloods show no evidence of infection. I feel like I am being batted back and forth between GP and Rheumatology. In despair yesterday, I rang Rheumatology and said that until I see my consultant, I am treating myself with 5 mg daily of Prednisolone. That is already helping considerably. I am still coughing and wheezing and am very wary of having any Benepali. Any ideas?

  • I changed from Enbrel to Benepali after 8yrs with the only side effect being nasal . I have been using Benepali for about 7 months, but now whether it's my imagination I wonder if Benepali is causing some funny symptom's . Ian now experiencing leg aches, shooting stabbing pains right up to my thigh. When on a short walk I feel as though I need to force my legs to move. I wondered if anyone else had experienced any of these problems.

You may also like...